Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Apr 13, 2025, 2:39 AM CDT for 12 counties in South Dakota. It took effect at Apr 13, 2025, 1:00 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2025, 2:39 AM CDT (07:39 UTC)
- In effect from
- Apr 13, 2025, 1:00 PM CDT
- Expired
- Apr 14, 2025, 3:10 AM CDT
- In force
- 14 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2334 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110 WWUS73 KFSD 130739 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 239 AM CDT Sun Apr 13 2025 SDZ050-052-057>059-063-064-131700- /O.NEW.KFSD.WI.Y.0011.250413T1800Z-250414T0900Z/ Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas- Including the cities of Chamberlain, Alpena, White Lake, Delmont, Plankinton, Burke, Armour, Stickney, Gregory, Platte, Wagner, Mitchell, Wessington Springs, Corsica, Lake Andes, Marty, and Kimball 239 AM CDT Sun Apr 13 2025 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM CDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with occasional gusts of 45 to 50 mph expected. * WHERE...Portions of central, south central, and southeast South Dakota. * WHEN...From 1 PM this afternoon to 4 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ JH
4 follow-up statements
345 WWUS73 KFSD 131555 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1055 AM CDT Sun Apr 13 2025 SDZ038-053-060-065-068-140400- /O.EXA.KFSD.WI.Y.0011.250413T1800Z-250414T0900Z/ Beadle-Sanborn-Hanson-Hutchinson-Bon Homme- Including the cities of Emery, Scotland, Tripp, Huron, Alexandria, Freeman, Menno, Springfield, Woonsocket, Tabor, Tyndall, Clayton, Avon, and Parkston 1055 AM CDT Sun Apr 13 2025 ...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Beadle, Sanborn, Bon Homme, Hanson, and Hutchinson Counties. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SDZ050-052-057>059-063-064-140400- /O.CON.KFSD.WI.Y.0011.250413T1800Z-250414T0900Z/ Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas- Including the cities of Delmont, Armour, Kimball, White Lake, Platte, Gregory, Lake Andes, Marty, Plankinton, Stickney, Alpena, Mitchell, Burke, Corsica, Wagner, Chamberlain, and Wessington Springs 1055 AM CDT Sun Apr 13 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, south central, and southeast South Dakota. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Dux
696 WWUS73 KFSD 131935 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 235 PM CDT Sun Apr 13 2025 SDZ038-050-052-053-057>060-063>065-068-140900- /O.CON.KFSD.WI.Y.0011.000000T0000Z-250414T0900Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- Including the cities of Emery, White Lake, Platte, Huron, Freeman, Menno, Clayton, Tyndall, Chamberlain, Parkston, Kimball, Tripp, Alexandria, Tabor, Avon, Wessington Springs, Delmont, Marty, Plankinton, Alpena, Mitchell, Corsica, Woonsocket, Springfield, Wagner, Armour, Gregory, Lake Andes, Stickney, Burke, and Scotland 235 PM CDT Sun Apr 13 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Dux
984 WWUS73 KFSD 140247 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 947 PM CDT Sun Apr 13 2025 SDZ038-050-052-053-057>060-063>065-068-140900- /O.CON.KFSD.WI.Y.0011.000000T0000Z-250414T0900Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- Including the cities of Chamberlain, Platte, Marty, White Lake, Tyndall, Wessington Springs, Freeman, Mitchell, Wagner, Lake Andes, Clayton, Kimball, Huron, Woonsocket, Corsica, Alpena, Menno, Alexandria, Delmont, Armour, Tabor, Stickney, Springfield, Parkston, Avon, Emery, Burke, Plankinton, Scotland, Tripp, and Gregory 947 PM CDT Sun Apr 13 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Northwest winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Meyers
510 WWUS73 KFSD 140810 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 310 AM CDT Mon Apr 14 2025 SDZ038-050-052-053-057>060-063>065-068-141615- /O.CAN.KFSD.WI.Y.0011.000000T0000Z-250414T0900Z/ /O.NEW.KFSD.WI.Y.0012.250414T1600Z-250415T0000Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- Including the cities of Corsica, Platte, Scotland, Emery, Marty, Gregory, Kimball, Lake Andes, Stickney, Delmont, Tyndall, Woonsocket, Burke, Springfield, Avon, Tabor, Alexandria, Wessington Springs, Freeman, Parkston, Armour, Menno, Chamberlain, Clayton, Alpena, White Lake, Tripp, Plankinton, Wagner, Mitchell, and Huron 310 AM CDT Mon Apr 14 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... ...WIND ADVISORY FOR EARLY THIS MORNING IS CANCELLED... * WHAT...The strongest surge of overnight winds has passed, though gusts of 35 to 40 mph will continue through daybreak. After 11 am, northwest winds will again increase to 25 to 35 mph with gusts up to 45 mph expected. Locally higher gusts may accompany scattered showers and thunderstorms this afternoon. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...From 11 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-141615- /O.NEW.KFSD.WI.Y.0012.250414T1600Z-250415T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Lincoln-Yankton-Clay-Union- Including the cities of Lakefield, Parker, Lennox, Battle Creek, Howard, Orange City, Marion, Harrisburg, Hawarden, Rock Valley, Slayton, Viborg, Spencer, Larchwood, Hurley, North Sioux City, De Smet, Lake Preston, Rock Rapids, Salem, Arnolds Park, Elk Point, Alcester, Ivanhoe, Sheldon, Brookings, Bridgewater, Jefferson, Marshall, Lake Benton, Spirit Lake, Le Mars, Sioux Falls, Milford, Mountain Lake, Sioux City, Ida Grove, Montrose, Chancellor, Jackson, Holstein, Irene, Ponca, Inwood, Hartley, Orland, Arlington, Tea, George, Canton, Windom, Sioux Center, Worthington, Madison, Flandreau, Yankton, Tyler, Canistota, Sanborn, Vermillion, Pipestone, Hull, Cherokee, Sibley, Allen, Centerville, Wakefield, South Sioux City, Beresford, Fulda, Luverne, Storm Lake, and Hendricks 310 AM CDT Mon Apr 14 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. Locally higher gusts may accompany scattered showers and thunderstorms this afternoon. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska, and east central and southeast South Dakota. * WHEN...From 11 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ JH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Apr 12, 10:38 PM CDT, 4 hours 1 minute earlier. Its key messages:
- Low humidity and strong winds Sunday will lead to near critical to critical fire danger areawide, but especially along and south of the James River valley. Fire weather watches are in effect Sunday afternoon.
- Low (20-30%) chances for spotty and isolated thunderstorms late tonight-early Sunday. Rainfall amounts will be light, but showers may enhance gusty winds by daybreak.
- Colder with scattered rain showers Monday afternoon. Would not rule out isolated lightning/tiny hail. Very low (<20%) potential for snow to mix with rain in the highest elevations.
- Increased rain chances (30-50%) are seen by Thursday-Thursday night. However, uncertainty in timing prevents greater details at this time.
Area forecast discussion, Apr 12, 10:38 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1038 PM CDT Sat Apr 12 2025
.KEY MESSAGES...
- Low humidity and strong winds Sunday will lead to near
critical to critical fire danger areawide, but especially
along and south of the James River valley. Fire weather
watches are in effect Sunday afternoon.
- Low (20-30%) chances for spotty and isolated thunderstorms
late tonight-early Sunday. Rainfall amounts will be light, but
showers may enhance gusty winds by daybreak.
- Colder with scattered rain showers Monday afternoon. Would
not rule out isolated lightning/tiny hail. Very low (<20%)
potential for snow to mix with rain in the highest elevations.
- Increased rain chances (30-50%) are seen by Thursday-Thursday
night. However, uncertainty in timing prevents greater
details at this time.
&&
.DISCUSSION...
Issued at 154 PM CDT Sat Apr 12 2025
THIS AFTERNOON: Frontal boundary bisecting the CWA this afternoon.
East of the front, gusty winds continue to mix down faster than most
model guidance would have suggested. Though the 40 knot gusts are
still expected to subside by mid-afternoon, fire danger will be
briefly near critical levels. Further west, we're seeing winds
switch more to the north into central South Dakota, though with such
warm air in the low-lvls temperature are having no issue climbing
towards the lower 70s.
TONIGHT: Mid-upr clouds will continue to thicken in response to
strung out vorticity moving into the Dakota after dark. Weak mid-
lvl warm advection could eventually lead to isolated showers or even
a very isolated lightning strike towards MN/IA.
SUNDAY: Another warm and dry day is expected on Sunday with fire
weather concerns. See separate discussion for fire weather details.
By the morning, most guidance suggests a surge of low-lvl dry air
and stronger westerly/northwesterly winds spreading potential for 30
knot winds into the I-29 corridor by mid-day. After a warm
overnight, temperatures east of I-29 will jump quickly in the
morning, reaching into the 70s by early afternoon. Further west
there are slightly more questions, mainly dealing with the arrival
of weak cold advection by mid-afternoon, along with the increasing
potential for stronger 35+ mph wind gusts persisting through the
afternoon. Soundings would suggest mixing AOA 800 mb allowing both
for the stronger surface winds, but also mixdown of dew points into
the 20s in central SD by early afternoon and the I-29 corridor by
late afternoon.
SUNDAY NIGHT: Winds are likely to stay rather gusty through the
overnight hours and into Monday morning as low-lvl cold advection
increases. Persistent mixing through the night would indicate
potential for near advisory level winds at times into Monday
morning.
MONDAY: A deepening upper trough digs southeast through the Dakotas
and into northern Minnesota by Monday morning. After the initial
surge of mid-lvl vorticity moves through Monday morning, we'll
reside in a more favorable environment that supports scattered
convective showers through the afternoon. In fact, soundings
suggest upwards of 100+ J/KG MLCAPE and rather low freezing levels
all suggestive of small hail formation. Have increased PotT levels
through the afternoon. While very low, cannot rule out very brief
spits of light snow mixing in at the higher elevation levels of the
Ridge, though probabilities have fallen with afternoon highs in the
upper 40s.
TUESDAY-WEDNESDAY: Ridging increases through the Plains for the
middle of the week, bringing a return of above normal temperatures
in the 60 Tuesday and 70s by Wednesday. Fire danger may rise
slightly by Wednesday afternoon with the return of strong low-lvl
warm advection and deeper afternoon mixing.
THURSDAY-FRIDAY: Considerable uncertainty continues in the extended
portions of the forecast late next week. Models favor the
development of deeper southwest CONUS troughing by mid-week, forcing
flow to turn southwesterly through the Plains. An initial shortwave
rides northeast into the region by Thursday bringing at least a low
end risk for convection into Thursday night. However, then we begin
to deal with phasing issues between the southwestern low and a
stronger, and becoming more prevalent, upper trough moving through
the northern stream at the same time. The passage of this northern
stream trough may hold the southwest low at bay for a few days and
delay further rain chances until after the upcoming weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1038 PM CDT Sat Apr 12 2025
VFR conditions are expected for the TAF period. High level cirrus
persists across the region late this evening. At the surface, a weak
boundary remains draped across the area, including just about over
KFSD. Winds are out of the south/southeast east of the boundary and
out of the northeast west of the boundary. Marginally breezy winds
persist south of the boundary but should weaken during the overnight
hours.
A few hours of low level wind shear (LLWS) are expected at KSUX
tonight along with the potential for light rain showers along
highway-14, including KHON. For now, confidence is not high enough
to include light rain as a prevailing group so have added it via a
PROB30 group.
The boundary will push through the area during the morning hours
tomorrow, turning winds to out of the northwest in its wake. Winds
will strengthen once again with gusts up to 25-40 knots expected for
the afternoon hours. The strongest winds will reside along and west
of I-29. However, winds will remain strong through the evening hours
to end the TAF period.
&&
.FIRE WEATHER...
Issued at 154 PM CDT Sat Apr 12 2025
Strong wind gusts continue over portions of northwestern Iowa at
mid-afternoon, though general weakening trends have begun.
Relative humidity values have bottomed out near 25 to 30% and
will likely maintain this level through 5pm. Near critical fire
danger may continue through late afternoon, but should improve
quickly as stronger gusts subside.
Attention then turns to Sunday as winds are expected to increase
quickly during the morning hours with the passage of a front.
Wind gusts up to 30 to even 40 mph will be likely through the
afternoon. Increasing mixing at or above 6,000 ft AGL will allow
for much drier low level air to mix downward. Currently,
projected relative humidity values fall between 20 and 30
percent along and west of I-29, with the lowest values along the
Missouri River. One caveat is if we see some falling afternoon
temperatures that could hold up the humidity values a few
percent. For now, confidence high enough to issue a fire weather
watch into early Sunday evening. It should be noted that if
drier trends continue, areas from Madison to Sioux Falls to
Sioux City may need to be included in future headlines as they
fall just on the edge of critical values.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Sunday afternoon through Sunday
evening for SDZ038-050-052>054-057>061-063>066-068>071.
MN...None.
IA...None.
NE...Fire Weather Watch from Sunday afternoon through Sunday
evening for NEZ013-014.
&&
DISCUSSION...Dux
AVIATION...Meyers
FIRE WEATHER...DuxHazardous weather outlook, Apr 12, 7:52 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 752 PM CDT Sat Apr 12 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-140100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 752 PM CDT Sat Apr 12 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds gusting as high as 35 to 40 mph are expected Sunday through Monday. These gusty winds will produce Very High fire danger, with a potential for critical fire weather conditions through the Missouri and James River Valleys Sunday afternoon as humidity levels fall below 30 percent. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 2:46 AM CDT | Red Flag Warning | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 15 more | 19 hr |
| Apr 13, 2:24 PM CDT | Fire Weather Watch | FSD | Bon Homme, Charles Mix, Clay, Gregory, Union, Yankton | 13 hr |
Nearby
Wind Advisories in South Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.